Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 57, NWS Louisville, KY

April 20, 2000Clark County, Floyd County, Indiana; Jefferson County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Apr 20, 2000, 5:53 PM EDT for Clark County, Floyd County, Indiana; Jefferson County, Kentucky. It was in force for 37 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 20, 2000, 5:53 PM EDT (21:53 UTC)
Expired
Apr 20, 2000, 6:30 PM EDT
In force
37 min
Issued by
NWS Louisville, KY
Area
Whole counties

Counties Clark County, IN, Floyd County, IN, Jefferson County, KY

The radar

The Louisville radar (KLVX), 42 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 5:55 PM EDTThunderstorm Wind 70 ELouisville, KYAn elderly woman was killed when a tree was blown on to a mobile home at the Pioneer Mobile Home Park.
Apr 20, 6:05 PM EDTHail 1Charlestown, IN
Apr 20, 6:15 PM EDTHail 0.88Louisville, KYHail was observed at Police Headquarters.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 3:15 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1769 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 202154
SVRSDF
INC019-043-KYC111-202230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
553 PM EDT THU APR 20 2000

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN JEFFERSON COUNTY IN NORTH CENTRAL KENTUCKY
  SOUTHEASTERN CLARK COUNTY IN SOUTH CENTRAL INDIANA
  SOUTHEASTERN FLOYD COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 630 PM EDT

* AT 549 PM EDT...NWS DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  WITH LARGE HAIL AND DAMAGING WINDS 3 MILES NORTHWEST OF SHIVELY...
  OR ABOUT 6 MILES WEST OF LOUISVILLE...MOVING NORTHEAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAMBURG...SELLERSBURG...UTICA...WATSON AROUND 500 PM EST
  CHARLESTOWN...PROSPECT AROUND 605 PM EDT
  OWEN AROUND 510 PM EST
  SOLON AROUND 515 PM EST
  OTTO AROUND 520 PM EST

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.

COX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:46 PM EDT, 2 hours 7 minutes earlier.

Area forecast discussion, Apr 20, 3:46 PM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
306 AM EDT THU APR 20 2000

MAJOR FORECAST PROBLEM FOR TIME BEING IS THE IMPENDING THREAT OF
SVR STRMS AND PSBL TORNADOES ACROSS FA THIS EVE. AGREE WI SPC FOR
POTENTL OF TSTM LINE TO DVLP S TO TN BORDER LATE AFTN...THIS COUPLED
WITH IMPRESSIVE DYNAMICS IN PLACE...QUITE SUFFICIENT FOR TORNADO WATCH
BEING ISSUED FOR FA.

ONCE THRT OF SVX WX CLRS FA...THEN INCRSG CLDS AS COLD ...CYCLONIC
NWRLY FLO DVPLS ACRSS FA...ENOUGH RH AND SUFFICIENT CYCLONIC GRAD
FOR PSBL RW-/RW-- ESPCY DURG DAY ON FRI.

FWC POPS AND TEMPS LUK OK...AND WL BE USED AS GENRL GUID.

.SDF...TORNADO WATCH UNTIL 8PM EDT/PM CDT TONIGHT FOR ENTIR0E FA.

In the hours before

Special weather statement, Apr 20, 1:32 PM EDT, 4 hours 21 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-210200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
132 PM EDT THU APR 20 2000

THE STORM PREDICTION CENTER HAS INDICATED THAT A MODERATE RISK
OF SEVERE THUNDERSTORMS EXISTS ACROSS NORTH CENTRAL KENTUCKY
AND SOUTHERN INDIANA THIS AFTERNOON AND EVENING.

A STRONG LOW PRESSURE SYSTEM WILL CONTINUE TO MOVE NORTHEAST
ACROSS THE LOWER GREAT LAKES REGION TODAY. THERE IS A COLD
FRONT EXTENDING SOUTHWARD FROM THE LOW. THUNDERSTORMS CONTINUE TO
DEVELOP ALONG AND AHEAD OF THE COLD FRONT.

THE MAIN THREAT OF SEVERE WEATHER WILL BE LARGE HAIL...DAMAGING WINDS
AND ISOLATED TORNADOES ASSOCIATED WITH A SQUALL LINE THAT WILL
DEVELOP SOUTHWARD AHEAD OF THE ADVANCING COLD FRONT.

THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO
FROM THE NATIONAL WEATHER SERVICE OR THE MEDIA FOR THE LATEST
INFORMATION ON THE WEATHER SITUATION. SKYWARN SPOTTER ACTIVATION
MAY BE REQUESTED LATER TODAY.
Local storm report, Apr 20, 5:09 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
509 PM EDT THU APR 20 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    ENGLISH                   IN   WIND DAMAGE
04/20/00   CRAWFORD                       TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0508 PM    3 W CORYDON               IN   .75 INCH HAIL
04/20/00   HARRISON                       REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Apr 20, 5:40 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
540 PM EDT THU APR 20 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    ADAIRVILLE                KY   .75 INCH HAIL
04/20/00   LOGAN                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 4:48 PM EDTSevere Thunderstorm WarningLMKCrawford, Harrison27 min
Apr 20, 5:16 PM EDTSevere Thunderstorm WarningLMKClark, Floyd29 min
Apr 20, 3:24 PM EDTSevere Thunderstorm WarningLMKGarrard, Lincoln31 min
Apr 20, 4:57 PM EDTSevere Thunderstorm WarningLMKButler, Grayson33 min
Apr 20, 5:18 PM EDTSevere Thunderstorm WarningLMKLogan, Simpson27 min
Apr 20, 5:33 PM EDTSevere Thunderstorm WarningLMKGrayson, Hardin27 min
Apr 20, 5:56 PM EDTSevere Thunderstorm WarningLMKAllen, Barren34 min
Apr 20, 6:02 PM EDTSevere Thunderstorm WarningLMKLarue, Nelson28 min
Apr 20, 6:14 PM EDTSevere Thunderstorm WarningLMKOldham31 min
Apr 20, 6:28 PM EDTSevere Thunderstorm WarningLMKBarren, Metcalfe32 min
Apr 20, 6:30 PM EDTSevere Thunderstorm WarningLMKHenry, Trimble30 min
Apr 20, 6:34 PM EDTSevere Thunderstorm WarningLMKWashington31 min
Apr 20, 6:48 PM EDTTornado WarningLMKWashington17 min
Apr 20, 6:54 PM EDTSevere Thunderstorm WarningLMKAnderson36 min
Apr 20, 6:56 PM EDTTornado WarningLMKMercer29 min
Apr 20, 7:09 PM EDTSevere Thunderstorm WarningLMKWoodford31 min
Apr 20, 7:20 PM EDTSevere Thunderstorm WarningLMKFayette, Jessamine35 min
Apr 20, 7:30 PM EDTTornado WarningLMKFayette30 min
Apr 20, 7:35 PM EDTSevere Thunderstorm WarningLMKCasey25 min
Apr 20, 7:43 PM EDTSevere Thunderstorm WarningLMKClinton, Cumberland32 min
Apr 20, 7:43 PM EDTSevere Thunderstorm WarningLMKBourbon32 min
Apr 20, 7:48 PM EDTTornado WarningLMKClinton, Cumberland27 min
Apr 20, 7:52 PM EDTSevere Thunderstorm WarningLMKGarrard, Lincoln38 min
Apr 20, 7:55 PM EDTSevere Thunderstorm WarningLMKNicholas30 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.